MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL ADAPTER T2 ANKLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL ADAPTER T2 ANKLE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-3211
Medical Device Problem Codes Material Deformation (2976); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.A review of the device history is not possible because the lot number was not communicated.Should additional information become available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during the set up for an ankle arthrodesis case, we discovered that the nail adaptor wasn¿t fitting into the lateral locking position of the jig.We tried to lubricate it with saline but had no luck.The surgeon ended up using a mallet to push the adaptor/jig into the correct positions during the whole case potentially further damaging the instruments.This was difficult as the jig would get stuck or not go into the correct position how it normally would.This led to increased surgical time.(increase of approximately 5 minutes).The issue was first noticed when the scrub nurse was putting the jig and nail adaptor together before the case started.".
 
Additional Manufacturer Narrative
Correction: d9/h3, h6 method, results, conclusion codes.No problem could be observed on the nail adapter t2 ankle, the device is still fully functional.However, it could be confirmed that the targeting arm is deformed and is not functional anymore.Therefore the reported event could be confirmed.The device inspection revealed the following: the identification of the nail adapter was confirmed based on the catalog # and the lot # marked.The device shows normal signs of usage, as scratches and material wear could be observed in the area where the nail adapter is in contact with the targeting arm during assembly, especially the nail adapter "tongue", which is worn out.The reported use of the mallet in order to assemble the instruments contributed to the damage on the ¿tongue¿.It is not possible to determine if the device was also damaged during previous surgeries.Targeting arm: local material sizing due to deformation and wear was observed on the top of one of the lateral locking grooves.The material sizing led to a local decrease of the groove width.The deformation and wear observed were most probably caused by mishandling of the device, such as hammering or excessive torsional load applied with the nail adapter during previous use.It is not possible to determine if the deformation observed was caused during previous usage or if it was fully caused by the mallet used during the surgery in order to assemble the instruments, as reported in the complaint.However, it can be stated that this may have contributed to damage the targeting arm.The returned targeting arm and nail adapter were used to simulate the assembling and disassembling, as performed during a surgery.For one lateral locking groove and for the posterior locking groove, the assembling and disassembling were performed as intended.However, the nail adapter could not be inserted into the second lateral locking groove, where the material sizing was observed.While the adapter is still fully functional, the functionality of the targeting arm could not be given anymore.Thus, the reported event could be confirmed.The dimensional inspection has shown that the nail adapter is according to specification.The bottom of the deformed lateral locking groove is according to specification, while the top of the groove is out of specification.This gives indication that the local decrease of width occurred most probably during the use of the device and is not related to manufacture.Based on investigation, the root cause was attributed to an user related issue.The material deformation was most probably caused by improper use of the targeting arm, such as hammering.As a reminder, the instructions for use clearly state that: "do not hit instruments unless they are specifically intended for impaction.Never hit targeting devices or elastosil handles other than those with an integrated strike plate! always treat the instrument carefully to avoid surface damage or alterations to the geometry." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
NAIL ADAPTER T2 ANKLE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15749095
Report Number0009610622-2022-00489
Device Sequence Number17721450
Product Code LXH
UDI-Device Identifier04546540708489
UDI-Public04546540708489
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-3211
Device Catalogue Number18063211
Device Lot NumberK0839A3
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/12/2022
Supplement Date Received by Manufacturer02/20/2023
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date03/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/22/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age70 YR
Patient SexFemale